Are there alternatives to statins that can help when statins can not be tolerated?
I took lipitor for twenty years without problems until menopause and the dose was raised from ten to twenty mg. I have gone off and on all statin drugs and recently have been trying generic liptor. I have muscle aches again and headaches this time. Is there anything esle besides statins I can try? I have lost twenty-five pounds and my cholesterol has gone from338 to 228. I think that the lipitor is making me very uncomfortable and that I really can not tolerate it.
There is not a single valid study showing that statins benefit women of any age. And it's not just women. A study showed results from virtually the entire Swedish population demonstrated that the threefold increase in statins use provided no benefit.
Check out the video: Ginger: An Extraordinary Spice to Combat Heart Disease
I appreciate your comment but we have a family history of heart attack and death in males in my family and this is often on my mind. I would truly appreciate responses from the medical community about alternative medications that I might tolerate. I have begun to exercise more and eat a heart healthy diet but would find comfort in doing more.
Unfortunately, in cases where gentics play a role, statins are the first line of therapy. You can ask your doctor about a Fenofibrate, they work well on TGL's and lower one's overall total cholesterol, but are not as effective on LDL. You are on one of the more powerful statins so you can ask your doctor about Vytorin which is simple Simvastatin and Zetia which works both in the liver and in the digestive tract. Simvastatin is usually better tolerated than Lipitor. It would help to know what your LDL and HDL levels are as well, we could possibly give you a better answer.
A couple other points, muscle pan and headaches are a symptom of so many other conditions so please make sure you work with your doctor to rule out other underlying causes before deciding it is the statin, which admittedly it could be. Also, look up the 4S Study that was done that showed a coniderable benefit for patients on a simple statin, in this case Simvastatin;
The side-effects of statins may increase with age, and of course with increased dose. I tried coenzyme Q10 before, but it didn't do anything for me.You really should try this new supplement I found - "Actispan PRiORA". I got a free sample, and I could feel an improvement in just a few days, even while still taking 20mg Lipitor. I just checked their website, and it looks like they've stopped the free samples, but maybe worth a try anyway. It's definitely helping me.
Thanks for your comments. My LDL is 198 and my HDL is 61. My current total cholesterol is actually 283 but was 338 before I lost the twenty-five pounds. My triglycerides went from 207 to 118. I have not tried Vytorin so I will talk to my doctor about that.I am taking CQ10 and multivitamins. I also take synthroid for underactive thyroid. Other than the thyroid and the cholesterol I am well. Thanks for everyones' suggestions!
You are welcome! Your LDL is very high, but if you have issues with your thyroid, that may be the underlying cause. As I'm sure you know, your thyroid controls you metabolism and it may be causing your LDL to go up. If not, you will most likely need a statin to bring it down. There are many choices, they don't all work the same way so you may find some more easily tolerated, just work with your doctor.
Thank you for all your suggestions. I am in contact with my cardiologist who is helping me work through the statin problem. Your answers helped me the most; especially regarding the thyroid issue. Best answer definitely goes to you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.